Alert archive / Utah / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 9, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at Sep 1, 2012, 4:28 PM MDT for Uintah County, Utah. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2012, 4:28 PM MDT (22:28 UTC)
- Expired
- Sep 1, 2012, 5:15 PM MDT
- In force
- 47 min
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Uintah County, UT
The radar
The Grand Junction radar (KGJX), 143 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 91 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 1832 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
647 WUUS55 KGJT 012228 SVRGJT UTC047-012315- /O.NEW.KGJT.SV.W.0009.120901T2228Z-120901T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 428 PM MDT SAT SEP 1 2012 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL UINTAH COUNTY IN NORTHEAST UTAH... * UNTIL 515 PM MDT * AT 420 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 21 MILES SOUTH OF RANDLETT...AND MOVING EAST NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL UINTAH COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4000 10905 3984 10971 4001 10979 4025 10906 TIME...MOT...LOC 2227Z 250DEG 34KT 3996 10963 WIND...HAIL 60MPH 1.00IN $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:41 PM MDT, 1 hour 47 minutes earlier.
Area forecast discussion, Sep 1, 2:41 PM MDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 241 PM MDT SAT SEP 1 2012 .SHORT TERM...(TODAY THROUGH SUNDAY) ISSUED AT 239 PM MDT SAT SEP 1 2012 ANOTHER ACTIVE DAY IN STORE TODAY AS A JET STREAK MOVES OVER THE GREAT BASIN. THE DIVERGENT AREA OF THE STREAK IS CURRENTLY OVER CENTRAL UTAH AND IS EXPECTED TO JUST CLIP OUR EASTERN UTAH ZONES NORTH OF I-70. SOME SPEED SHEAR DOES EXIST WITH MLCAPES REACHING BETWEEN 1000 TO 2000 J/KG FOR NORTHERN AND CENTRAL UTAH WITH VALUES DROPPING IN OUR FORECAST AREA. NEXRAD SHOWING STORM SPEED MOTION OF 20 TO 30 MPH IN RESPONSE TO JET STREAM SO MAIN CONCERN TODAY WILL BE STRONG OUTFLOW WINDS FROM THESE CELLS. A RECENT CELL MOVING OVER VERNAL PRODUCED A 42 MPH GUST SO THERE IS WIND WITH THESE STORMS THAT MAY GET STRONGER AS THE DAY PROGRESSES. THOUGH PWATS REMAIN BETWEEN 120 TO 130 PERCENT OF NORMAL...THE SPEED OF THE CELLS SHOULD PRECLUDE ANY FLOODING ISSUES UNLESS CELLS START TRAINING OVER THE SAME AREA. MOST CONVECTION WILL DIE DOWN OVERNIGHT WITH A LOCAL SHOWER POSSIBLE OVER HIGHER TERRAIN. SUNDAY...LATEST GUIDANCE KEEPS JET STREAM OVER UTAH AND COLORADO WITH FAVORED DYNAMICS SOUTH OF INTERSTATE 70. NAM12 PRECIPITABLE WATER VALUES START DROPPING OVER WYOMING AND SLOWLY START CREEPING SOUTHWARD BUT THE STRONG PUSH OF DRY AIR DOESN/T OCCUR UNTIL MONDAY. STEERING FLOW WINDS...APPROX H7 LEVEL...REMAIN IN THE 15 TO 20 KT RANGE TOMORROW SO ASIDE FROM ANY TRAINING...CHANCES FOR FLASH FLOODING AGAIN REMAINS LOW. NORTHERN HALF OF CWA SHOULD SEE PLENTY OF SUN WITH FEW TO SCTD CLOUDS AND SMALL CHANCE FOR SOME CONVECTION WHILE PARTLY TO MOSTLY CLOUDY SKIES ARE EXPECTED SOUTH WITH CONVECTION STARTING FROM ROUGHLY NOON ONWARDS. .LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY) ISSUED AT 239 PM MDT SAT SEP 1 2012 A GENERALLY DRY AND MILD PATTERN SETS UP THROUGH THE LONG TERM. THE SUBTROPICAL RIDGE IS SUPPRESSED TO THE SOUTH THROUGH THESE PERIODS. MONDAY THROUGH THURSDAY A RELATIVELY DRY WEST FLOW KEEPS MARGINAL MOISTURE CONFINED TO THE SOUTHERN ZONES. SO SCATTERED LATE-DAY STORMS ARE POSSIBLE OVER THE SOUTHERN MTNS EACH DAY. THE WEAK JET ALONG THE WYOMING BORDER KEEPS MOST DYNAMICAL SUPPORT TO THE NORTH OF THE FORECAST AREA. ONE OPEN WAVE IN THE NORTHERN WESTERLIES PASSES TUESDAY NIGHT. AFTER IT WORKS TO THE EAST...THE SUPPRESSED SUBTROPICAL RIDGE BEGINS TO AMPLIFY INTO THE GREAT BASIN. THE FLOW ALOFT SHIFTS FROM WEST TO NORTHWEST. THE NEXT WAVE IN THE WESTERLIES WORKS THROUGH THE PLAINS ON FRIDAY. CURRENT MODELS SHOW SOME COOLING ALOFT WITH THIS WAVE BUT NO SURFACE REFLECTION. QPF IS CONFINED TO THE EAST SIDE OF THE CONTINENTAL DIVIDE. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MIDNIGHT SUNDAY) ISSUED AT 239 PM MDT SAT SEP 1 2012 SHOWERS AND STORMS HAVE FORMED ACROSS MUCH OF THE FORECAST AREA AND THIS TREND WILL CONTINUE THROUGH SUNSET. MAIN CONCERN WITH STORMS WILL BE HAIL AND GUSTY OUTFLOW WINDS REACHING UP TO 50 MPH. ALL AERODROMES ARE UNDER THE GUN TODAY WITH VCTS...VCSH AND KEGE AND KASE EACH HAVING TEMPO GROUPS FOR -TSRA THIS AFTN. BRIEF MVFR REMAINS POSSIBLE UNDER THE HEAVIER SHOWERS AND STORMS. OUTSIDE OF THE CONVECTION...VFR IS EXPECTED. BY MIDNIGHT...VFR WILL BE DOMINANT UNTIL NOON SUNDAY AS CONVECTION FIRES AGAIN THOUGH AREAS SOUTH WILL BE FAVORED TOMORROW. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE. UT...NONE. && SHORT TERM...TGR LONG TERM...TGR AVIATION...JOE
Hazardous weather outlook, Sep 1, 5:22 AM MDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 522 AM MDT SAT SEP 1 2012 COZ001>014-017>023-UTZ022>025-027>029-021200- LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN- ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS- UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR- CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS- UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER- FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS- EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT- LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES- 522 AM MDT SAT SEP 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND LINGER THROUGH LATE THIS EVENING. A FEW OF THE STORMS WILL BE STRONG...CAPABLE OF PRODUCING GUSTY WINDS TO 50 MPH...HAIL AND HEAVY RAINFALL. THE THUNDERSTORMS WILL BECOME MORE ISOLATED IN NATURE AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS SUNDAY AND MONDAY. DRIER AIR ARRIVES ON TUESDAY...WITH THE SHOWERS AND THUNDERSTORMS SHIFTING SOUTH INTO THE SAN JUAN MOUNTAINS FOR THE REMAINDER OF THE WORK WEEK. GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAINFALL WITH BE POSSIBLE WITH THE STRONGER STORMS. MONDAY THROUGH WEDNESDAY...MUCH DRIER WITH ISOLATED LATE DAY THUNDERSTORMS POSSIBLE OVER THE SAN JUAN MOUNTAINS IN SOUTHWEST COLORADO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF SOUTHEAST UTAH AND SOUTHWEST COLORADO THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Sep 1, 2:34 PM MDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 234 PM MDT SAT SEP 1 2012 UTZ022-012100- SOUTHEAST UTAH UT- 234 PM MDT SAT SEP 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SAN JUAN COUNTY UNTIL 300 PM MDT... AT 229 PM MDT...THE PUBLIC REPORTED A STRONG THUNDERSTORM 10 MILES NORTHEAST OF BLUFF...OR 14 MILES NORTHWEST OF MONTEZUMA CREEK... MOVING NORTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF EASTERN SAN JUAN COUNTY. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3766 10926 3750 10911 3729 10949 3744 10963 TB
Special weather statement, Sep 1, 3:15 PM MDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
315 PM MDT SAT SEP 1 2012
COZ019-021-UTZ022-012200-
FOUR CORNERS/UPPER DOLORES RIVER CO-SOUTHEAST UTAH UT-SOUTHWEST SAN
JUAN MOUNTAINS CO-
315 PM MDT SAT SEP 1 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SAN JUAN...NORTHWESTERN
MONTEZUMA AND SOUTHWESTERN DOLORES COUNTIES UNTIL 400 PM MDT...
AT 310 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES SOUTHEAST OF BLANDING UTAH...MOVING
EAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH A PERIOD OF HEAVY RAIN AND
FREQUENT LIGHTNING.
THIS STORM WILL WILL BE NEAR YELLOW JACKET BY 400 PM.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3738 10922 3755 10927 3758 10913 3756 10910
3759 10908 3770 10860 3746 10854
JDSpecial weather statement, Sep 1, 4:18 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
418 PM MDT SAT SEP 1 2012
UTZ024-012245-
EASTERN UINTA BASIN UT-
418 PM MDT SAT SEP 1 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UINTAH COUNTY UNTIL 445
PM MDT...
AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 23 MILES SOUTH OF MYTON...OR 24 MILES SOUTH OF
RANDLETT...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM. IN ADDITION...THIS STORM MAY INTENSIFY.
THIS STORM WILL AFFECT RURAL CENTRAL AND SOUTHERN UINTAH COUNTY.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4019 10960 4001 10942 3985 10974 3985 10980
3981 10987 3981 10988 3992 10999 3994 10998
JADThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 2:34 PM MDT | Special Weather Statement | GJT | San Juan | 26 min |
| Sep 1, 4:18 PM MDT | Special Weather Statement | GJT | Uintah | 27 min |
| Sep 1, 4:56 PM MDT | Severe Thunderstorm Warning | GJT | Uintah | 49 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.